Alert archive / Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Blacksburg, VA

October 9, 2015Bland County, Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this special weather statement at Oct 9, 2015, 6:21 PM EDT for Bland County, Pulaski County, Wythe County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2015, 6:21 PM EDT (22:21 UTC)
Expired
Oct 9, 2015, 7:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WWUS81 KRNK 092221
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI OCT 9 2015
 
VAZ010>013-092300-
WYTHE-BLAND-PULASKI-GILES-
621 PM EDT FRI OCT 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN 
GILES...WYTHE...AND BLAND COUNTIES...

AT 620 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE 
EXTENDING FROM NEAR RICH CREEK...TO CHAPEL TO NEAR CERES...AND 
WAS MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
DUBLIN...
AND RURAL RETREAT. 

LAT...LON 3708 8128 3712 8126 3715 8113 3730 8099
      3729 8097 3731 8091 3727 8054 3726 8055
      3725 8061 3721 8061 3718 8059 3694 8072
      3679 8110 3703 8146
TIME...MOT...LOC 2220Z 300DEG 45KT 3728 8093 3711 8105 3704 8133 
$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 9, 4:03 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 9, 4:03 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI OCT 9 2015

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE AREA THIS EVENING...ASSOCIATED
WITH SHOWERS AND A FEW THUNDERSTORMS. THIS FRONT IS EXPECTED TO
STALL ALONG THE SOUTHEAST ATLANTIC COAST SATURDAY...BECOMING THE
FOCUS FOR AN AREA OF LOW PRESSURE WHICH WILL DEVELOP ALONG THE
COAST AND REMAIN NEARLY STATIONARY FOR THE REMAINDER OF THE
WEEKEND. MEANWHILE...HIGH PRESSURE WILL BUILD ACROSS THE OHIO
VALLEY AND INTO NEW ENGLAND SATURDAY...AND WEDGING SOUTH ALONG THE
EAST SIDE OF THE APPALACHIANS BY SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 330 PM EDT FRIDAY...

SURFACE FRONT QUICKLY APPROACHING THE FORECAST AREA FROM THE
NORTHWEST. AS OF 3PM FRONT WAS ALONG THE OHIO RIVER VCNTY OF THE
WV/OH BORDER. BASED ON CURRENT TRENDS IT SHOULD CROSS THE
MOUNTAINS BETWEEN 6-9PM...REACHING DANVILLE BY MIDNIGHT. LINE OF
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT CROSSES
THE MOUNTAINS THIS EVENING. LOSS OF DAYTIME HEATING SHOULD
RESULT IN WEAKENING OF THE ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS AFTER DARK.

SBCAPE IS CLOSE TO 1000 J/KG ALONG THE WESTERN SLOPES OF THE
APPALACHIANS. BOTH THE MEAN WIND AND 0-6KM BULK SHEAR IS RUNNING
AROUND 40 KTS. COMBINATION OF CAPE/SHEAR SUGGEST FAST MOVING
SHOWERS/STORMS WITH POTENTIAL FOR STRONG WIND GUST ASSOCIATED WITH
PASSAGE OF ANY DEEP CONVECTION.

ASIDE FROM SHOWER/STORM THREAT ASSOCIATED WITH FRONT...RAIN
THREAT SHOULD WANE QUICKLY WITH FROPA FOR THE VIRGINIAS AND POINTS
NORTH. FROM THE VA/NC BORDER SOUTHWARD...THE PRECIPITATION THREAT
IS EXPECTED TO LINGER PER THE FRONT STALLING AND A WAVE OF LOW
PRESSURE DEVELOPING ALONG THE FRONT VCNTY OF THE SOUTH CAROLINA
COAST SATURDAY.

CHALLENGE SATURDAY WILL BE WHETHER PRECIPITATION WILL COMPLETELY
CLEAR THE CWA. MODEL CONSENSUS IS FOR AREAS ALONG AND SOUTH OF
HIGHWAY 58 TO MAINTAIN AT LEAST CHC POPS...WITH LIKELY TO
CATEGORICAL POPS ACROSS THE CAROLINAS. CLOUDS WILL PERSIST
THROUGHOUT THE DAY...WITH POTENTIAL FOR SOME CLEARING ACROSS THE
NORTHERN CWA AS DRIER INFILTRATES THE REGION FROM THE NORTH...HIGH
PRESSURE BUILDING FROM THE OHIO VALLEY INTO NEW ENGLAND.

TEMPERATURES WILL REMAIN RELATIVELY MILD UNTIL THE FRONTAL PASSAGE
LATER THIS EVENING. LOWERING DEWPOINTS AND COLD AIR ADVECTION
BEHIND THE FRONT WILL THEN RESULT IN ABOUT A 10-15 DEGREE DROP
THEREAFTER. SATURDAY WILL LIKELY BE A COOL DAY DUE TO LINGERING
CLOUD COVER... HIGHS STRUGGLING TO GET ABOVE 60... DOWN 15-20
DEGREES COMPARED TO FRIDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 330 PM EDT FRIDAY...

DIGGING UPPER TROF WILL EVOLVE INTO A CUTOFF LOW VCNTY OF THE
SOUTH CAROLINA COAST SATURDAY NIGHT. THIS FEATURE IS THEN EXPECTED
TO LINGER UNTIL THE ARRIVAL OF A NORTHERN STREAM TROUGH MONDAY
NIGHT... THIS TROUGH ACTING AS A KICKER AND BOOTING THE STATIONARY
LOW AWAY FROM THE COAST. UNTIL THIS TAKES PLACE THERE WILL LIKELY
BE A PERSISTENT AREA OF CLOUD COVER ACROSS THE EASTERN CAROLINAS
AND THREAT FOR RAIN ALONG THE COAST. FOR OUR FORECAST AREA IT
APPEARS THE LOW WILL BE JUST FAR ENOUGH EAST TO KEEP RAIN OUT OF
THE FORECAST. HOWEVER...CLOUDS MAY LINGER ACROSS OUR SOUTHEAST
COUNTIES OR AT LEAST BE VIEWABLE ON THE SOUTHEAST HORIZON UNTIL
THE LOW FINALLY MOVES FAR ENOUGH OFFSHORE.

WITH SUNSHINE RETURNING TO MOST OF THE CWA...EXPECT TEMPERATURES
TO WARM WELL INTO THE 60S SUNDAY...POSSIBLY TESTING 70... THEN
INTO THE 70S MONDAY. OVERNIGHT LOWS WILL BE IN THE 40S...WITH A
CHANCE TO DIP AS LOW AS THE UPPER 30S IN SOME OF THE MOUNTAIN
VALLEYS OF THE VA/WV HIGHLANDS SUNDAY AND MONDAY MORNINGS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 345 PM EDT THURSDAY...

FAST MOVING POSITIVELY TILTED UPPER LEVEL TROUGH IS EXPECTED TO
MOVE ACROSS THE FORECAST AREA TUESDAY. ASSOCIATED SURFACE COLD
FRONT WILL QUICKLY MOVE ACROSS THE FORECAST AREA WITH CHC THREAT
FOR SHOWERS. AFTER TUESDAY...THE REMAINDER OF THE WEEK LOOKS DRY
AS BROAD CYCLONIC FLOW OVER THE EASTERN CONUS RESULTS IN MAINLY
DRY WNW FLOW ALOFT AND NO INDICATION OF MOISTURE RETURNING FROM
THE GULF OR ATLANTIC. A BROAD AREA OF SURFACE HIGH PRESSURE IS
FORECAST TO EXTEND FROM THE ROCKIES EAST ACROSS THE MS/TN
VALLEYS. THIS WILL FAVOR NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES FOR THE MID ATLANTIC.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 123 PM EDT FRIDAY...

DECAYING SHOWERS WILL SLOWLY CONTINUE TO THE EAST FROM LYH AT THE
BEGINNING OF THE PERIOD...WITH IMPROVING CIGS/VSBYS FOLLOWING SUIT
RISING FROM TEMPORARY MVFR CONDITIONS. OTHERWISE SHOULD MAINLY SEE
ISOLATED/SCATTERED SHOWERS ARRIVING LATE IN THE AFTERNOON...WITH
BETTER COVERAGE DURING THE EVENING ACROSS THE MOUNTAINS AND BY
LATE EVENING EAST OF THE BLUE RIDGE. UNLIKE A TYPICAL NW/SE
FRONTAL PASSAGE...MODELS CONTINUE TO HINT AT THE FORMATION OF A
CUT-OFF LOW PRESSURE SYSTEM...WHICH WOULD KEEP PRECIPITATION IN
LONGER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WITH
INCREASING NORTHEASTERLY FLOW THROUGH SATURDAY.

WEST-SW WINDS WILL BE SUSTAINED AROUND 10 KTS WITH GUSTS TO 20
KTS UNTIL THE FRONT DRIFTS EAST THIS EVENING. OVERNIGHT INTO
SATURDAY MORNING...THE FLOW WILL BECOME NORTHEASTERLY. LIGHTNING
ACTIVITY BEING SUPPRESSED WITH FRONTAL PRECIPITATION ENTERING
DURING THE EVENING...BUT CAN NOT RULE OUT A FEW RUMBLES OF THUNDER
FROM CLOUD TO CLOUD STRIKES. MAIN PRECIPITATION ARRIVAL SET TO
OCCUR AROUND SUNSET AT LWB/BLF...WITH A BRIEF DELAY AS SHOWERS
TREK EAST. HIGH-END MVFR TO LOW-END VFR CONDITIONS SHOULD
DOMINATE THROUGH THE PERIOD. UPSLOPE SITES SUCH AS BLF/LWB MAY
LOWER TO IFR OVERNIGHT...BUT IMPROVE THROUGH SATURDAY WITH WINDS
BECOMING EASTERLY.

LOW-MEDIUM CONFIDENCE ON CIGS/VSBYS/WIND DIRECTION. WIND SPEED
WILL VARY DEPENDENT ON SHOWER CLUSTERS THAT PUSH THROUGH.

EXTENDED DISCUSSION...

HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE FRONT SATURDAY
EVENING THROUGH MONDAY...WITH MOST LOCATIONS EXPERIENCING VFR
CONDITIONS. ON TUESDAY...ANOTHER COLD FRONT IS FORECAST TO CROSS
THE AREA. LOOK FOR A RETURN OF SCATTERED SHOWERS AND POCKETS OF
SUB-VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Oct 9, 4:01 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT FRI OCT 9 2015

VAZ007-010-011-WVZ042>044-507-508-100815-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
401 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS WITH THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
100815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
401 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 9, 5:22 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT FRI OCT 9 2015

WVZ042>044-507-508-092215-
WESTERN GREENBRIER-EASTERN GREENBRIER-SUMMERS-MERCER-MONROE-
522 PM EDT FRI OCT 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SUMMERS...GREENBRIER...NORTHERN MERCER AND MONROE COUNTIES...

AT 520 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM DROOP MOUNTAIN TO FLAT TOP...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
HINTON...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND ALDERSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3811 8036 3805 8026 3806 7996 3770 8037
      3771 8035 3762 8022 3751 8030 3743 8046
      3748 8051 3739 8080 3743 8086 3735 8085
      3729 8097 3751 8123 3772 8097 3768 8088
      3779 8091 3787 8075 3790 8077 3823 8036
TIME...MOT...LOC 2120Z 264DEG 35KT 3853 7992 3754 8117

RAB
Special weather statement, Oct 9, 6:15 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT FRI OCT 9 2015

VAZ011-018>020-WVZ044-092315-
CRAIG-BATH-ALLEGHANY-GILES-MONROE-
615 PM EDT FRI OCT 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG...BATH...GILES...CITY OF COVINGTON...ALLEGHANY AND
EASTERN MONROE COUNTIES...

AT 613 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MOUNTAIN GROVE TO LINDSIDE...AND WAS MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
PEARISBURG...
NARROWS...
RICH CREEK...
GAP MILLS...
LINDSIDE...
AND PEMBROKE.

LAT...LON 3818 7951 3815 7953 3816 7944 3788 7965
      3785 7961 3777 7967 3780 7982 3765 8002
      3755 7997 3738 8016 3734 8026 3737 8033
      3726 8055 3730 8094 3735 8085 3739 8088
      3769 8046 3769 8029 3787 8016 3823 7974
TIME...MOT...LOC 2213Z 280DEG 18KT 3824 7962 3744 8074

RAB
Special weather statement, Oct 9, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI OCT 9 2015

VAZ010>013-092300-
WYTHE-BLAND-PULASKI-GILES-
621 PM EDT FRI OCT 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN
GILES...WYTHE...AND BLAND COUNTIES...

AT 620 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RICH CREEK...TO CHAPEL TO NEAR CERES...AND
WAS MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
DUBLIN...
AND RURAL RETREAT.

LAT...LON 3708 8128 3712 8126 3715 8113 3730 8099
      3729 8097 3731 8091 3727 8054 3726 8055
      3725 8061 3721 8061 3718 8059 3694 8072
      3679 8110 3703 8146
TIME...MOT...LOC 2220Z 300DEG 45KT 3728 8093 3711 8105 3704 8133

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:45 PM EDTSevere Thunderstorm WarningRNKTazewell46 min
Oct 9, 6:15 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, Giles, City of Covington60 min
Oct 9, 6:52 PM EDTSpecial Weather StatementRNKPulaski, City of Radford38 min
Oct 9, 7:00 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem45 min
Oct 9, 7:01 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem44 min
Oct 9, 7:12 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe63 min
Oct 9, 7:17 PM EDTSpecial Weather StatementRNKFloyd, Franklin, Montgomery43 min
Oct 9, 7:28 PM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Buena Vista, City of Lynchburg, City of Roanoke, City of Salem47 min
Oct 9, 5:22 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe, Summers53 min

Nearby

Special Weather Statements in Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.